B-blocker and ACE inhibitor use with allergy immunotherapy
A 75 year-old female has been taking immunotherapy with excellent control without medications of her year round seasonal symptoms and asthma. She has tried discontinuing immunotherapy after three to five years on three occasions, but symptoms recur, affecting her quality of life. She thus prefers to continue injections every two to three weeks. She is also followed for DMII and hypertension. The patient just notified our office that Carvedilol was added to her antihypertension medications nine months ago, while she has been receiving biweekly injections. Her hypertension also requires treatment with diltiazem, lisinopril and hctz. She has not suffered any adverse reaction, exacerbations of her asthma or allergies during this period. With her history of taking carvedilol while on immunotherapy, it is safe to continue but modify this approach and discontinue the carvedilol one to three days prior to injections, or should immunotherapy be discontinued completely?
This is a challenge situation that we not infrequently face. As you are aware, the evidence in the medical literature indicates that although anaphylaxis does not appear to be more frequent, beta-blocker exposure is associated with greater risk for severe anaphylaxis, and for anaphylaxis refractory to treatment.
ACE inhibitors theoretically can make these events worse by blocking the endogenous compensatory response manifested by the increased secretion of angiotensin-converting enzymes and by preventing the destruction of kinins produced during the anaphylactic episode. The evidence of risk related to ACE inhibitors remains controversial and the risk versus benefit should always be weighed. ACE inhibitors have been demonstrated to increase risk in venom immunotherapy, but there is no data to my knowledge regarding risk with aeroallergen immunotherapy.
A recent paper by Coop, et al, the authors reviewed the literature and primarily based on case studies, reported that beta blockers may mask cardiac signs of anaphylaxis and blunt the response to epinephrine in cases of anaphylaxis. They recommended avoidance of beta-blockers and possibly even ACE inhibitors for those patients at risk of anaphylaxis who lack cardiovascular disease. However, for those patients with cardiovascular disease, beta-blockers and ACE inhibitors have been shown to decrease mortality and increase life expectancy. (1)
There is very limited data regarding the withholding of Beta Blockers 24 hours (or more) prior to immunotherapy. Of greater concern for your patient is potential increased cardiac risk by withholding the medication for 1 to 3 days. Regarding ACE inhibitors, the Anaphylaxis—a practice parameter update 2015 states that physicians should consider stopping ACE inhibitors for at least 24 hours before administering build-up and maintenance venom immunotherapy injections to prevent severe systemic reactions. (2)
Allergen Immunotherapy: A Practice Parameter Third update (3) summarizes as follows:
“b-Blockers and ACE inhibitors Summary Statement 37: Exposure to b-adrenergic blocking agents is a risk factor for more serious and treatment resistant anaphylaxis. Concomitant use of b-blockers and allergen immunotherapy should be carefully considered from an individualized risk/benefit standpoint and incorporate the patient’s preferences in the medical decision-making process. C
Summary Statement 40: ACE inhibitors have been associated with greater risk for more severe reaction from venom immunotherapy, as well as field stings. ACE inhibitor discontinuation should be considered for patients receiving venom immunotherapy. Concurrent administration of venom immunotherapy and an ACE inhibitor is warranted in selected cases in which no equally efficacious alternative for an ACE inhibitor exists and this is judged to be favorable from an individualized risk/benefit standpoint and consideration of patients’ preferences. No evidence exists that angiotensin receptor blockers are associated with greater risk for anaphylaxis from allergen immunotherapy. C
Returning to your question. Your patient has four potential risk factors for continuing immunotherapy; age, cardiovascular disease, taking a Beta Blocker and taking an ACE inhibitor. I feel there is certainly an increased risk of a severe reaction and risk of decreased response to therapeutic measures if a reaction occurred. The answer is not black and white, but in our practice, we would likely recommend stopping immunotherapy and managing symptoms medically. This should be a decision between you and you patient. These potential risks should be discussed thoroughly with your patient and weighed against the potential benefit.
1) Coop CA, Schapira RS, Freeman TM. Are ACE Inhibitors and Beta-blockers Dangerous in Patients at Risk for Anaphylaxis? J Allergy Clin Immunol Pract, 2017; 5(5): 1207-11.
2) Lieberman P, Nicklas RA, Randolph C, Oppenheimer J, Bernstein D, Bernstein J, et al. Anaphylaxis—a practice parameter update 2015. Ann Allergy Asthma Immunol 2015;115:341-84.
3) Cox L, Nelson H, and Lockey R. Allergen Immunotherapy: A Practice Parameter Third update J Allergy Clin Immunol, 2011;127 (1): s1-s49.
Jeffrey G Demain, MD, FAAAI